Virginia, 2004

Flash Flood in Virginia, July 11, 2004

July 11, 2004 · NWS RNK · 1 event in 1 county or zone

Thunderstorms with heavy rains caused flash flooding across Bath county. Route 629 was flooded just north of the Route 640 intersection.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms with heavy rains caused flash flooding across Bath county. Route 629 was flooded just north of the Route 640 intersection. Mudslides occurred on Route 629 near Millboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 11, 8:28 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 11, 8:28 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT SUN JUL 11 2004

.SHORT TERM (REST OF TONIGHT)...

CONVECTION NOT NEARLY AS WIDESPREAD AS LAST NIGHT GIVEN MAIN
CONVERGENCE ZONE TO THE S AND PRIMARY S/W TROF STILL A WAYS TO THE W.
HOWEVER CELLS SLOW AND MEANDERING ATTM AND GIVEN SOME LINGERING
CAPE/OUTFLOW AROUND EXPECT WILL SEE BEST CHCS CONT FOR A FEW MORE
HOURS. AFTER THAT...APPEARS WILL SEE COVERAGE FADE A BIT WITH LOSS
OF HEATING...PER WEAKENING ECHOES TO THE W BEFORE MORE UVV ATTEMPTS
TO WORK INTO THE AREA AHEAD OF THE APPROACHING TROF LATE. BELIEVE
THAT THE LATEST ETA IS OVERDONE WITH COVERAGE ESPCLY SINCE IN
BETWEEN MAIN LIFT ZONES. THUS PLAN TO RE-ADJUST POPS TO MORE A LOW
CHC REGIME OVERNGT WITH BEST W AND N GIVEN BOUNDARIES/UPSTREAM VORT
AND LESS OUT E WHERE SKIES HAVE BEEN CLEAR OVERALL. SOME SLIGHT
UPWARD ADJUSTS TO TEMPS OUTSIDE WHERE RAIN HAS OCCURRED OTRW FEW
CHANGES.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 745 PM EDT SUN JUL 11 2004

AVIATION...

WIDELY SCATTERED SLOW MOVING CONVECTION SHOULD CONTINUE THROUGH
ABOUT MIDNIGHT THEN BEGIN TO FADE WITH LOSS OF HEATING. HOWEVER WITH
MORE ENERGY TO THE WEST EXPECT MAY SEE ISOLATED SHOWERS LINGER A BIT
LONGER OVERNIGHT. OTRW...APPEARS CONDITIONS AGAIN TO DECREASE TO
MVFR/IFR IN FOG AFTER MIDNIGHT ESPCLY LWB/LYH AND DAN WHERE LESS
CLOUDS SHOULD PREVAIL. MVFR CIGS/VSBYS LIKELY EARLY MON IN LOW
CLOUDS/FOG WITH A LITTLE MORE WIDESPREAD SHRA/TSRA COVERAGE ESPCLY BY
MON AFTERNOON.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 253 PM EDT SUN JUL 11 2004

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
WEATHER PATTERN THROUGH WEDNESDAY WILL BE UNSETTLED AS NORTHWEST
FLOW AND AN ASSORTMENT OF SHORTWAVE TROUGHS PROGRESS ACROSS THE
AREA. ALSO...ANTICIPATE VARIOUS LEFTOVER BOUNDARIES FROM DAILY
CONVECTION TO BE LACED ACROSS PARTS OF THE AREA TO ACT AS FOCUSING
MECHANISMS.

THE STATIONARY FRONT YESTERDAY AFTERNOON AND EVENING/S CONVECTION
FORMED ALONG SETTLED SOUTH OF THE AREA LAST NIGHT...BUT IS EXPECTED
TO LIFT NORTH TONIGHT COINCIDENT TO THE TIMING OF A WEAK IMPULSE
OVER THE EASTERN PART OF THE AREA. GIVEN THIS...AND THE APPARENT
LACK OF A WIDESPREAD SYSTEM ACTING TO STABILIZE THE ATMOSPHERE THIS
EVENING...WILL CARRY POPS ALL NIGHT WITH THE GREATEST FOCUS IN THE
EAST. WILL CONTINUE WITH THE CURRENT AFTERNOON LIKELY POPS IN THE
SOUTHWEST CARRYING OVER TO THE EARLY EVENING HOURS

MONDAY...WILL HAVE THE FOCUS FOR THE BEST CHANCE OF SHOWERS AND
STORMS ACROSS THE NORTHERN HALF OF THE AREA. DECENT SHORTWAVE TROUGH
IS PROGGED TO MOVE FROM THE MIDWEST INTO MID-ATLANTIC AT THE PEAK OF
DAYTIME HEATING. THIS TREK WILL ALSO BE ALONG THE FRONTAL BOUNDARY
JUST NORTH OF THE AREA. LOCALLY HEAVY RAIN MAY BE A CONCERN IF
TRAINING ALONG AND JUST SOUTH OF THIS FRONT OCCURS. THE INFLUENCE
OF THE SHORTWAVE TROUGH WILL CARRY INTO THE EVENING HOURS...BUT BY
AFTER MIDNIGHT MOST IF NOT ALL OF THE ACTIVITY SHOULD BE ENDED.

TUESDAY LOOKS TO HAVE THE LEAST CHANCE OF PRECIP OF ALL THE DAYS
THROUGH WEDNESDAY. NO UPPER LEVEL FEATURE NOR SURFACE BOUNDARY LOOKS
TO INFLUENCE OUR WEATHER. DIURNAL CONVECTION EAST...AND DIURNAL AND
OROGRAPHICAL CONVECTION WEST WILL BE THE TRIGGER MECHANISM. WILL
CARRY A SLIGHT CHANCE EAST AND A LOW END CHANCE POPS WEST.

LONG TERM (WEDNESDAY THROUGH SUNDAY)...

WEDNESDAY THE COLD FRONT MOVES THROUGH THE AREA BUT MODEL TRENDS
HAVE BEEN LEANING TOWARDS A DRIER SOLUTION WITH ITS PASSAGE. WILL
CARRY A 30 POP IN ALL BUT THE SOUTHEAST VIA COLLABORATION EFFORTS.

FROM THURSDAY ONWARD MOST OF THE FORECAST WILL BE DRY. THE EXCEPTION
WILL BE ON THURSDAY WHEN THE CENTER OF THE UPPER LOW AND ASSOCIATED
COLD POOL MAY INCREASE LAPSE RATES ENOUGH IN THE NORTH TO YIELD SOME
ISOLATED THUNDER. THIS MIGHT ALSO BE A CONCERN ON FRIDAY...BUT FOR
NOW WILL LIMIT CHANCES TO THURSDAY. TEMPERATURES TAKE A TURN TOWARDS
THE COOLER SIDE FROM THURSDAY INTO THE WEEKEND.

AVIATION...

CONVECTION MUCH MORE ISOLATED COMPARED WITH SATURDAY...THANKS TO MORE
CLOUDINESS EARLY THIS MORNING.  SHUD SEE AN INCREASE IN COVERAGE
DURING THE AFTN.  SOME DECREASE IN ACTIVITY THIS EVENING...HOWEVER
UPSTREAM ENERGY WILL LIKELY KEEP SOME SCTD STORMS/SHOWERS AROUND
OVERNIGHT.  AGAIN AREAS OF MVFR/IFR FOG LATE TNGT...BUT CLOUDINESS
MAY KEEP VSBYS UP FOR A WHILE TNGT.  COVERAGE OF SHOWERS AND TSTMS
INCREASES AGAIN MONDAY AS WE REMAIN WARM AND MOIST.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...10
Hazardous weather outlook, Jul 11, 5:15 AM EST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 AM EDT SUN JUL 11 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-121004-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
615 AM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

SLOW MOVING STORMS COMBINED WITH A VERY MOIST AIRMASSS WILL LEAD TO
LOCALLY HEAVY RAIN...ESPECIALLY IN THE MOUNTAINS AND FOOTHILLS OF
VIRGINIA AND NORTH CAROLINA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED FOR RAINFALL INFORMATION TODAY.

In the hours before

Local storm report, Jul 11, 8:07 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 PM EDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             1 W CHRISTIANSBURG      37.14N 80.42W
07/11/2004  0.75 INCH        MONTGOMERY         VA   PUBLIC

&&

TW
Local storm report, Jul 11, 8:15 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     BLACKSBURG              37.23N 80.42W
07/11/2004                   MONTGOMERY         VA   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE

&&

TW
Local storm report, Jul 11, 9:00 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     SHAWSVILLE              37.17N 80.27W
07/11/2004                   MONTGOMERY         VA   LAW ENFORCEMENT

            TREES DOWN NEAR TOWN

&&

TW
Special weather statement, Jul 11, 9:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 PM EDT SUN JUL 11 2004

VAZ020-024-034-035-045-120330-
AMHERST-BATH-BEDFORD-CAMPBELL-ROCKBRIDGE-
1018 PM EDT SUN JUL 11 2004

...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...

RUNOFF FROM SLOW MOVING THUNDERSTORMS IN NORTHEASTERN BATH COUNTY MAY
PRODUCING SOME MINOR FLOODING...BUT RADAR INDICATED THESE STORMS WERE
WEAKENING QUICKLY AS OF 10:15 PM EDT.  STORMS IN ROCKBRIDGE COUNTY
ARE ALSO CAPABLE OF PRODUCING VERY HEAVY RAINFALL...AS WELL AS
FREQUENT LIGHTNING. BETWEEN 10:15 AND 11:30...STORMS MAY CONTINUE
TO DEVELOP SOUTH AND EASTWARD TOWARD AMHERST...BEDFORD AND
LYNCHBURG. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL.

SK

The radar

The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bath

When
July 11, 9:50 PM EST to 10:50 PM EST
Where
Bath County, 10 mi NNE of Millboro
Reported by
LAW ENFORCEMENT
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412841.